(RxWiki News) Skin lesions are a common but unpleasant side effect of the anti-TNF drugs often used to treat patients with inflammatory bowel disease (IBD). But discontinuing treatment is not recommended.
To find out just how many patients experienced these symptoms, a team of researchers from Belgium looked at IBD patients who were starting anti-TNF therapy.
These researchers found that, while skin lesions occurred frequently in IBD patients, they rarely required discontinuing anti-TNF treatment. Instead, close surveillance and early referral to a dermatologist was recommended.
IBD is a group of conditions that involve chronic inflammation in all or part of the digestive tract. Ulcerative colitis and Crohn's disease are the two most common types of IBD. Both of these conditions can cause severe diarrhea, pain, fatigue and weight loss. These symptoms can be debilitating and lead to life-threatening complications in some cases.
Anti-tumor necrosis factors (anti-TNFs) are a class of drugs used to control inflammation in the joints, digestive tract and skin.
In patients with IBD, anti-TNFs help reduce symptoms, heal ulcers, reduce hospitalizations and surgeries and eliminate the need for corticosteroids. For these reasons, discontinuing treatment is not recommended.
For this study, a team led by Siegfried Segaert, MD, PhD, a professor of dermatology at University Hospital Leuven in Belgium, followed 917 IBD patients for 3.5 years.
Skin lesions were found to occur in 29 percent of these patients. Dermatologic treatment was found to limit the number of patients who discontinued anti-TNF therapy due to the lesions to 10 percent.
This study was published Dec. 7 in the journal Annals of Internal Medicine.
The Research Foundation Flanders and Janssen Biologics funded this research. Several study authors disclosed potential conflicts of interest, including ties to pharmaceutical companies that make products used in the treatment of IBD.